Alert archive / Georgia / Special Weather Statements in 2025

Special Weather Statement, NWS Atlanta, GA

January 10, 202525 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Jan 10, 2025, 8:31 AM EST for 25 counties in Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2025, 8:31 AM EST (13:31 UTC)
Expired
Jan 10, 2025, 9:15 AM EST
In force
44 min
Issued by
NWS Atlanta, GA
All 25 counties

Banks County, GA, Barrow County, GA, Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Forsyth County, GA, Gilmer County, GA, Gordon County, GA, Hall County, GA, Jackson County, GA, Lumpkin County, GA, Madison County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Greer radar (KGSP), 143 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2025-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2025-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS82 KFFC 101331
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
831 AM EST Fri Jan 10 2025

GAZ001>009-011>016-019>025-027-030>036-038-039-101415-
Chattooga-Wilkes-Walker-Whitfield-Hall-Jackson-North
Fulton-Catoosa-Barrow-Cobb-Cherokee-Bartow-Pickens-Dade-Fannin-Banks-
Dawson-Forsyth-Gwinnett-White-Paulding-Murray-Lumpkin-Gilmer-Madison-
Polk-Union-Towns-Gordon-Oglethorpe-Clarke-Floyd-
831 AM EST Fri Jan 10 2025

...AN AREA OF HEAVY SNOW...

At 830 AM EST, an area of heavy snow was located over Ranger, or 13
miles west of Jasper, moving northeast at 55 mph.

HAZARD...An area of heavy snow

SOURCE...NWS Meteorologists

ACCUMULATION...Accumulations of up to 2 to 3 inches of heavy snow are 
         expected over the next 3 to 4 hours.

TEMPERATURES...Temperatures are expected to remain just below 
         freezing.

IMPACT...Roads will become snow covered.  Expect travel to become 
         more difficult.

Locations impacted include...
Rome, Gainesville, Dalton, Canton, Cartersville, Calhoun, Winder,
Jefferson, Lafayette, Commerce, Cumming, Dahlonega, Summerville,
Chatsworth, Jasper, Ringgold, Cleveland, Dawsonville, Trenton, and
Ellijay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The snow can accumulate at a rate of one inch per hour or more in
this area of heavy snow. Be prepared for hazardous driving
conditions. Consider delaying travel if you will be going through
this area of heavy snow.

A Winter Storm Warning/Advisory is in effect for the area. Please
monitor local media outlets and the National Weather Service for
further statements.

LAT...LON 3499 8355 3480 8368 3474 8362 3448 8365
      3443 8361 3449 8354 3446 8340 3424 8334
      3427 8311 3417 8310 3389 8279 3411 8543
      3498 8560
TIME...MOT...LOC 1330Z 237DEG 47KT 3449 8466 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 10, 6:44 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jan 10, 6:44 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
644 AM EST Fri Jan 10 2025

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Saturday)
Issued at 412 AM EST Fri Jan 10 2025

Key Messages:

 - A significant winter storm will impact northern Georgia today,
   leading to hazardous or impossible travel conditions.

 - Ice accumulations of 0.15 to 0.40 inches may lead to power
   outages, especially in northeast Georgia.

 - Snow amounts in the 1 to 2 inch range a possible north of
   Interstate 20, with isolated totals near 3 inches possible on
   the higher mountain peaks.

Winter Weather Threats Through Saturday:

A Winter Storm Warning remains in place for portions of north
Georgia that will experience hazardous or impossible travel
conditions today. Travel is not advised within the warning area, and
should be avoided if possible. If you must travel, ensure that you
have an extra method of staying warm, an extra flashlight, food, and
water in your vehicle in case of an emergency. The latest road
conditions for the state can be obtained by calling 5 1 1. Downed
trees or powerlines may also occur within the warning area,
leading to power outages. Several counties in central Georgia
remain under a Weather Advisory. These counties may experience
hazardous travel due to snow and ice, especially this morning.

As it has been with the prior forecasts, surface temperatures remain
the primary challenge for today. The two main forces affecting the
temperature forecast should be the low surface dewpoints this
morning (evaporative cooling potential) and the potential for low
level WAA this afternoon. Observed surface dewpoints over northern
Georgia were in the teens as of 4 AM. This was on track compared
to the prior forecast. From Macon southwards, dewpoints were in
the mid 20s, and this was a deviation of 6 to 8 degrees (higher)
from the prior forecast. The low surface dewpoints in northern
Georgia should combine with a substantial dry layer (below 700 mb
on the 00Z sounding) in the lower levels of the atmosphere to
produce a significant amount of evaporative cooling this morning.
This should drive temperatures downward, from the current values
in the lower 30s to the upper 20s once precipitation starts. As a
result the initial precipitation type this morning should be snow.
The higher surface dewpoints in central Georgia suggest a lower
evaporative cooling potential and this may limit the potential
time window for a brief burst of snow in this morning. As the day
progress the freezing line should gradually move northwards in
response to low level WAA. The degree to which this will occur
remains in doubt, but the latest CAM runs have been inching it
towards the Atlanta area this afternoon. In northeast Georgia
where colder surface air tends to linger, we may stay at or just
below freezing for the entire event. This suggest the highest
potential for ice accumulations of 0.25 inches or more along a
line from just north of Atlanta to Gainesville to Lake Hartwell.
Snow amounts near an inch could occur in the Atlanta Metro this
morning, but the highest totals 2-3 inches should be limited to
the mountains.

Freezing precipitation will come to and end for most of the
region by 2 AM Saturday. However a few snow flurries could linger
in the mountains of northern Georgia through Saturday morning.
Depending on how substantial ice accumulations are, there could be
a concern for additional power outages on Saturday as northwest
wind gusts creep into the 15 to 25 mph range. Otherwise
temperatures should warm gradually on Saturday, with all but the
higher peaks of the mountains climbing back above freezing. This
should aid in melting, but patches of black ice may reform
Saturday night as temperatures fall back below freezing.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 412 AM EST Fri Jan 10 2025

Consistent upper level troughing over the Eastern U.S. will
continue to favor below average temperatures during this period.
No major storm systems appear to be in the pipeline at this time,
though a weak system tracking along the Gulf Coast could bring
some light precipitation to central Georgia on Monday.

&&

.AVIATION...
(12Z TAFS)
Issued at 643 AM EST Fri Jan 10 2025

Conditions are deteriorating rapidly. A TEMPO in place will cover
scattered -SNPL chances before switching over to sleet and a FZRA
mix. VIS could drop below 1SM at times after 15Z as some of the
heavier winter precip starts with CIGS dropping to as lows as OVC005
during the tempo. There remains some uncertainty as to how far south
the freezing precip will reach and there is a chance for ATL to see
some periods of -SHRA before transitioning to a wintery mix for
FZRA. Winds will generally stay on the east side at less than 10
kts.

//ATL Confidence...12Z Update...

Low on weather element.
High on all other elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          34  29  40  19 / 100 100   0   0
Atlanta         34  30  37  19 / 100  90   0   0
Blairsville     32  26  33  14 / 100  90  10   0
Cartersville    35  29  37  14 / 100  90   0   0
Columbus        40  33  43  22 / 100 100   0   0
Gainesville     33  29  38  18 / 100 100   0   0
Macon           39  32  45  21 /  90 100   0   0
Rome            35  28  37  14 / 100  80  10   0
Peachtree City  36  30  38  17 / 100  90   0   0
Vidalia         46  39  50  26 /  60 100   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 AM EST Saturday for GAZ001>009-
011>016-019>025-027-030>039-041>060.

Winter Weather Advisory until 4 PM EST this afternoon for GAZ061-
062-066>076-078-079-081>084-089.

&&

SHORT TERM...Albright
LONG TERM....Albright
AVIATION...Vaughn
Hazardous weather outlook, Jan 10, 6:42 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
642 AM EST Fri Jan 10 2025

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
642 AM EST Fri Jan 10 2025

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Today and Tonight...

A Winter Storm Warning is in effect from 5 AM Friday to 7 AM
Saturday for much of north Georgia, mainly along and north of the
I-20 corridor. Accumulating frozen precipitation is expected
Friday through Saturday morning. Please refer to the Winter Storm
Warning...WSWFFC...for more detailed information. Scattered power
outages are possible in areas with significant ice accumulation.

A Winter Weather Advisory is in effect from 5 AM to 4 PM Friday
along and north of a line from Columbus to Macon to Augusta, for
counties that are not already under the Winter Storm Warning. A
period of snow, sleet, and freezing rain may occur during the
morning, which could have impacts on travel. A transition to rain
is expected in the afternoon, which will limit further impacts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Gusty winds are possible on Saturday, and while not currently
expected to meet the Wind Advisory threshold, gusty winds coupled
with built-up ice and snow on trees and power lines may lead to
additional problems, despite precipitation coming to an end in the
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of wintry precipitation through the web by going
to weather.gov/atlanta. Please relay any information about
observed wintry precipitation to the NWS.

In the hours before

Local storm report, Jan 10, 8:23 AM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
823 AM EST Fri Jan 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     Snow             Carrollton              33.58N 85.08W
01/10/2025  M1.8 Inch        Carroll            GA   Emergency Mngr

            Snow still falling at the time of this
            observation.

&&
Local storm report, Jan 10, 8:24 AM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
824 AM EST Fri Jan 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Snow             1 E Douglasville        33.75N 84.72W
01/10/2025  E1.5 Inch        Douglas            GA   Emergency Mngr

            Estimated 1.5 inches of snow at the Douglas
            County EOC with snow still falling.

&&
Special weather statement, Jan 10, 8:26 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
826 AM EST Fri Jan 10 2025

GAZ030>034-037-038-041>050-054-055-057-059-060-101415-
Morgan-Putnam-Fayette-Walton-Rockdale-Carroll-Gwinnett-Jasper-Newton-
Paulding-Henry-South Fulton-Polk-North
Fulton-Douglas-Cobb-Clayton-Haralson-DeKalb-Oglethorpe-Oconee-Greene-
826 AM EST Fri Jan 10 2025

...A BAND OF HEAVY SNOW...

At 824 AM EST, a band of heavy snow was located over Panola Mountain
State Park, or 9 miles west of Conyers, moving northeast at 15 mph.

HAZARD...A band of heavy snow

SOURCE...NWS Meteorologists

ACCUMULATION...Accumulations of up to 2 inches of snow are
expected over the next 1-2 hours.

TEMPERATURES...Temperatures are expected to remain just below
         freezing.

IMPACT...Visibility will be reduced to less than 1/2 miles at times.
         Roads will become snow covered.  Expect travel to become
         more difficult.

Locations impacted include...
Atlanta, Marietta, Douglasville, Carrollton, McDonough, Decatur,
Conyers, Monroe, Covington, Dallas, Jonesboro, Madison, Greensboro,
Watkinsville, Buchanan, City of South Fulton, Sandy Springs, Smyrna,
Dunwoody, and East Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The snow can accumulate at a rate of one inch per hour or more in
this band of heavy snow. Be prepared for hazardous driving
conditions. Consider delaying travel if you will be going through
this band of heavy snow.

Visibilities are below one quarter of a mile in this band of heavy
snow. If you are driving, slow down and be on alert for other
motorists. Low visibility shortens the amount of time you have to
react to situations.

A Winter Storm Warning/Advisory is in effect for the area. Please
monitor local media outlets and the National Weather Service for
further statements.

LAT...LON 3399 8536 3383 8296 3336 8316 3360 8533
      3381 8537
TIME...MOT...LOC 1324Z 233DEG 14KT 3363 8415
Local storm report, Jan 10, 8:27 AM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
827 AM EST Fri Jan 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     Snow             3 S Union               33.80N 84.99W
01/10/2025  M2.5 Inch        Carroll            GA   Amateur Radio

            Measured snow of 2.5 inches at the
            intersection of Old Draketown and Rainey
            Roads.

&&
Local storm report, Jan 10, 8:30 AM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
830 AM EST Fri Jan 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Snow             1 S Dunwoody            33.93N 84.33W
01/10/2025  M2.0 Inch        DeKalb             GA   Public

            Snow.

&&

VSS
Special weather statement, Jan 10, 8:31 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
831 AM EST Fri Jan 10 2025

GAZ001>009-011>016-019>025-027-030>036-038-039-101415-
Chattooga-Wilkes-Walker-Whitfield-Hall-Jackson-North
Fulton-Catoosa-Barrow-Cobb-Cherokee-Bartow-Pickens-Dade-Fannin-Banks-
Dawson-Forsyth-Gwinnett-White-Paulding-Murray-Lumpkin-Gilmer-Madison-
Polk-Union-Towns-Gordon-Oglethorpe-Clarke-Floyd-
831 AM EST Fri Jan 10 2025

...AN AREA OF HEAVY SNOW...

At 830 AM EST, an area of heavy snow was located over Ranger, or 13
miles west of Jasper, moving northeast at 55 mph.

HAZARD...An area of heavy snow

SOURCE...NWS Meteorologists

ACCUMULATION...Accumulations of up to 2 to 3 inches of heavy snow are
         expected over the next 3 to 4 hours.

TEMPERATURES...Temperatures are expected to remain just below
         freezing.

IMPACT...Roads will become snow covered.  Expect travel to become
         more difficult.

Locations impacted include...
Rome, Gainesville, Dalton, Canton, Cartersville, Calhoun, Winder,
Jefferson, Lafayette, Commerce, Cumming, Dahlonega, Summerville,
Chatsworth, Jasper, Ringgold, Cleveland, Dawsonville, Trenton, and
Ellijay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The snow can accumulate at a rate of one inch per hour or more in
this area of heavy snow. Be prepared for hazardous driving
conditions. Consider delaying travel if you will be going through
this area of heavy snow.

A Winter Storm Warning/Advisory is in effect for the area. Please
monitor local media outlets and the National Weather Service for
further statements.

LAT...LON 3499 8355 3480 8368 3474 8362 3448 8365
      3443 8361 3449 8354 3446 8340 3424 8334
      3427 8311 3417 8310 3389 8279 3411 8543
      3498 8560
TIME...MOT...LOC 1330Z 237DEG 47KT 3449 8466

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:57 AM ESTSpecial Weather StatementFFCCarroll, Douglas, Haralson63 min
Jan 10, 7:47 AM ESTSpecial Weather StatementFFCBanks, Barrow, Bartow, Butts, Carroll, Catoosa and 47 more28 min
Jan 10, 8:26 AM ESTSpecial Weather StatementFFCCarroll, Clayton, DeKalb, Douglas, Fulton, Greene and 7 more49 min
Jan 10, 9:21 AM ESTSpecial Weather StatementFFCGreene, Morgan, Newton, Oconee, Rockdale, Taliaferro and 3 more39 min
Jan 10, 9:35 AM ESTSpecial Weather StatementFFCCarroll, Clayton, Cobb, Coweta, DeKalb, Douglas and 6 more40 min

Nearby

Special Weather Statements in Georgia, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.